Tuesday, July 17, 2007

Day by day


I know there are some who follow this blog who may now be concerned about me, since the frequency of my posts has fallen off. I apologize for causing you worry. I am fine… considering the circumstances.

I’ve been dealing with symptoms. Not symptoms of cancer, but rather, side effects of a toxic mix of medications and byproducts of an off-the-charts level of stress: tiredness, constipation, aches, hair loss, anxiety, depression. I’ve been open and personal in this blog, but some of these issues are even more personal than I care to talk openly about, or that others would want to share.

Cancer is ultimately a very solitary trip.

Hair loss, yes; I’m finally losing it. My doctor said it would be two to three weeks after the Abraxane infusion, and sure enough, right on schedule, the shower of falling hairs increased dramatically this past weekend. I tugged tentatively on a lock, and it came out easily. I will be bald by the end of the week. I knew it was coming, but the actuality is even more devastating than I anticipated. There is so much “self” tied up in one’s hair. I’ve seen it repeatedly in bald men. For the most part, I find it kind of attractive… in men. But they are almost invariably sensitive and self-conscious about it.

And now I have some insight about how it feels. I walk into the shower and before it’s over, huge handfuls of hair lay on the tub floor. It makes my heart sink.

I’m back on the Genasense pump. This is the experimental drug that improves my receptivity to the chemotherapy. I'm wearing a pack around my waist that holds this heavy little electronic device that measures and distributes the drug through IV tubes into my mediport. This pack is my constant companion until next Monday, when the IV bag will be empty and I will get another infusion of Abraxane.

I had to get up very early yesterday morning to go to the hospital before heading to the doctor’s office for my all-day appointment. I checked in with the surgeon about the lump I felt under my skin next to the mediport since last week. He asked the same questions all the other medical people had asked: Is it red? Sore? Hot? They are concerned about infection, and the answer to all those questions is “No.” He looked at the site, felt it, and determined that it’s scar tissue. This is to be expected, and will take six months or more to recede. But it will not interfere with the IV infusions through the mediport, which was my concern.

Later, at the cancer center, my doctor and the nurses I interact with all responded compassionately to my diminished hair volume. It must be so painful for them to witness this over and over; as of course, it’s such a painful milestone in each patient’s treatment.

I’m struggling with the terrain, but I’m happy to be here to report on my travels through this blighted territory. To some extent, it’s business as usual and time is flying by. I’m already halfway through the first treatment cycle.

In another sense, it’s as if I’m watching myself place each foot in front of the other in slow motion, one step at a time. It's dangerous and it's scary, but I'm here to make the trip.

Truly, each day is a gift.

5 comments:

Toni M. Feltman said...
This comment has been removed by the author.
Toni M. Feltman said...

The mom of a good friend of mine had breast cancer. I remember distinctly a funny story she told me about losing her hair. She woke up one morning and there on the pillow was her eyebrow.

You always think about losing the hair on your head, but you lose all of it. My mom loved the fact that she didn't have to shave her legs all summer.

Ceil said...

Funny you should mention that... I asked my doctor about it yesterday.

"Will I lose the hair on the rest of my body?"

"You'll be pretty much hairless."

"How about my eyebrows?"

"No. For some reason, Abraxane doesn't remove eyebrows."

Not that it makes that much difference in my case. The hair on my arms and legs is very light and thin and virtually unnoticeable. I shave my legs about twice a year. And that is more for how it makes them feel than how it makes them look.

My eyebrows are very light too. But at least having the hair remain gives me something to apply powder to.

SusieQ said...

FWIW Barbara decided to just cut it and shave it all off instead of waiting for her hair to fall out in clumps. She said the angst of seeing it on her pillow was much worse than just seeing herself bald all of a sudden.

Ceil said...

Yes... I woke up and performed some hair surgery this morning. No need to be stylish, it's all coming off by tomorrow or so. But for now, there's still a little fringe on top to mix in with the wig hair.

This stage is such a blatant reminder that I am indeed getting chemotherapy for cancer. No way to avoid the harsh reality.

Together with the alien-from-another-planet look, it's very demoralizing.